An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.
A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.
A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.
Medical Review:Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Anne C. Poinier MD - Internal Medicine
PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities because they do not comply with, nor are they condoned by, the ethics policies of our organization.